Thunderstorm Wind, Dodge
- When
- July 13, 7:24 PM CST
- Where
- Dodge County, 1.21 mi NE of Hayfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.892, -92.853
A wind gust of 60 miles per hour occurred in Hayfield.
Thunderstorms along a weak cold front moved across parts of southeast Minnesota during the evening hours of July 13th. The thunderstorms produced an estimated wind gust of 60 miles per hour in Hayfield (Dodge County) and lightning struck the Houston County Courthouse in Caledonia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms along a weak cold front moved across parts of southeast Minnesota during the evening hours of July 13th. The thunderstorms produced an estimated wind gust of 60 miles per hour in Hayfield (Dodge County) and lightning struck the Houston County Courthouse in Caledonia. The lightning strike knocked out phone services and damaged a control module.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 5:15 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 615 PM CDT FRI JUL 13 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT 242 PM CDT FRI JUL 13 2012 A RARE FORECAST CHALLENGE INVOLVING RAIN FOR THIS PACKAGE BUT DONT WORRY - HEAT STILL AN UPCOMING CONCERN AS WELL. WHILE UPPER RIDGE REMAINS OVER ROCKIES...AND IS PREDICTED TO BUILD BACK IN BY END OF WEEKEND...SHORT WAVE TROUGH APPROACHING AREA FROM THE NORTHWEST. THIS HAD GENERATED SOME RAIN OVERNIGHT WITH LINGERING SHOWERS STILL TRANSVERSING THE AREA. MEANWHILE...KEEPING A CLOSE EYE ON NEW CONVECTIVE DEVELOPMENT IN REGION WITH DECENT DESTABILIZATION OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON WHERE EARLIER CLEARING HAD TAKEN PLACE. A BIT UNCLEAR ON HOW EXPANSIVE CONVECTION WILL BECOME HEADING INTO THE EVENING BUT WIND SHEAR IN ALL LAYERS REMAINS WEAK. MESOSCALE MODELS CONTINUE TO HINT AT MORE SCATTERED COVERAGE BUT HIGHLY VARIABLE IN THEIR OUTPUT. AIRMASS IS A BIT MORE STABLE OVER SOUTHEAST MINNESOTA COMPARED TO AREAS WHERE STRONGER STORMS ARE FORMING SO NOT SURE HOW INTENSE THEY COULD BE AS THEY ADVECT CLOSER. EITHER WAY NOT EXPECTING MUCH FOR ORGANIZATION WITH STORMS BUT LOCALIZED CORES COULD PRODUCE SMALL BOUTS OF HAIL AND GUSTY WINDS. RAINFALL WILL GENERALLY BE SPOTTY BUT HOPING MOST AREAS AT LEAST SEE SOME. MUCAPE VALUES WILL DROP OFF QUICKLY THIS EVENING SO CONVECTION TOO SHOULD WANE. TRENDED RAINFALL RISK IN THAT DIRECTION OVERNIGHT. 13.12Z MODEL SUITES IN GOOD AGREEMENT WITH SHORT WAVE TROUGH PASSAGE A BIT EARLIER THAN PREVIOUS FORECASTS...INTO GREAT LAKES BY SATURDAY AFTERNOON /15.00Z/. TRIED TO PUSH MAIN RAIN RISK ON SATURDAY MORE EAST OF THE RIVER THAN WEST WITH DIMINISHING CHANCES THROUGH THE DAY. AGAIN...RAINFALL LIKELY TO BE SPOTTY. HIGH PRESSURE BUILDS BACK IN FOR QUIET WEATHER SATURDAY NIGHT INTO SUNDAY. LOW LEVEL WARM AIR ADVECTION RETURNS IN EARNEST BY SUNDAY AFTERNOON THOUGH...ESPECIALLY NORTHWEST OF THE AREA. WILL SEE TEMPERATURES REBOUND AS UPPER RIDGE BEGINS TO BUILD BACK IN WITH HIGHS LIKELY IN THE 90S AND SOME HEAT INDEX VALUES APPROACHING 100. GUIDANCE 850 TEMPERATURES OF 22-25C SUGGESTED WITH ANOMALIES OF +2 COULD SUPPORT AT LEAST NEAR RECORD HIGHS INTO MONDAY WITH SOME RETURNING MOISTURE AS WELL. DEPENDING ON HOW HEAT INDEX FORECAST DETAILS WORK OUT OVER THE WEEKEND...COULD SEE AT LEAST SHORT BOUT OF HEAT ADVISORIES FOR EARLY NEXT WEEK. .LONG TERM...TUESDAY THROUGH FRIDAY 242 PM CDT FRI JUL 13 2012 WHILE MEAN UPPER RIDGE ACROSS NATIONS MID SECTION CONTINUES TO BUILD IN OUTER FORECAST PERIODS...SUBTLE FEATURES IN LOWER LEVELS WILL BARE WATCHING. APPEARS THERE COULD BE ENOUGH NORTHWEST FLOW ALOFT TO PUSH FRONTAL BOUNDARY SOUTH ON TUESDAY. HIGHS TUESDAY WILL BE DEPENDENT ON THIS WITH ANOTHER HOT DAY AHEAD OF FRONT...ACROSS MAINLY SOUTH. GENERALLY GOING WITH IDEA THAT LARGE HUDSON BAY HIGH PRESSURE AREA WILL PUSH THIS BOUNDARY FAR ENOUGH SOUTH FOR DRY FORECAST AROUND MID WEEK UNTIL MORE WARMER AIR HEADS IN BY FRIDAY. && .AVIATION...TONIGHT AND SATURDAY 615 PM CDT FRI JUL 13 2012 THE MAIN CONCERN AT THE TAF SITES IS WITH THE THUNDERSTORM PROBABILITIES THIS EVENING AND OVERNIGHT AS A COLD FRONT SWINGS THROUGH. A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THIS FRONT FROM NORTHWEST WISCONSIN THROUGH THE TWIN CITIES ON DOWN THE I-35 CORRIDOR TOWARD OWATONNA MN. CONFIDENCE IS HIGHER THAT THE STORMS WILL GET INTO RST THAN LSE...THOUGH THE QUESTION IS HOW FAR SOUTH THE LINE FILLS IN. CURRENT TIMING GETS THE LEADING EDGE OF THE STORMS INTO RST AROUND 140Z AND LSE AROUND 430Z. THIS CONVECTION IS EXPECTED TO BE AT ITS PEAK RIGHT NOW WITH A GRADUAL TREND DOWNWARD OVER THE NEXT FEW HOURS AS INSTABILITY WEAKENS. IF THE STORMS CAN MAKE IT INTO RST/LSE THERE IS THE POTENTIAL FOR SOME STRONG WINDS AND AN ABRUPT DIRECTION CHANGE TO COME WITH THESE STORMS. AFTER THIS FEATURE MOVES THROUGH TONIGHT...IT APPEARS THAT THE BETTER FORCING WILL SHIFT EAST TOMORROW WITH ANY CONVECTION STAYING EAST OF THE TAF SITES. LSE WOULD HAVE THE BETTER CHANCES OF SEEING SOME DEVELOPMENT...BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS POINT TO PUT ADDITIONAL STORMS IN THE FORECAST. && .ARX WATCHES/WARNINGS/ADVISORIES... 242 PM CDT FRI JUL 13 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...SHEA LONG TERM....SHEA AVIATION...HALBACH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 455 AM CDT FRI JUL 13 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 455 AM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS COULD BE STRONG TO SEVERE THIS AFTERNOON AND EVENING...MAINLY WEST OF AN OSSEO WISCONSIN TO WINONA MINNESOTA AND NEW HAMPTON IOWA LINE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES CONTINUE SATURDAY INTO SATURDAY NIGHT. WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED STORM CAPABLE OF PRODUCING LARGE HAIL IS POSSIBLE...MAINLY EAST OF THE MISSISSIPPI RIVER. THUNDERSTORM CHANCES RETURN FOR TUESDAY INTO TUESDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER THREAT WITH THESE STORMS. POTENTIALLY DANGEROUS HEAT LOOKS TO SPREAD ACROSS THE AREA MONDAY AND TUESDAY. HIGHS BOTH DAYS ARE EXPECTED TO BE WELL INTO THE 90S...WITH HEAT INDICES BETWEEN 95 AND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EARLY THIS EVENING WEST OF THE OSSEO TO WINONA AND NEW HAMPTON LINE. ANY REPORTS OF HAIL OR STRONG WINDS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 629 PM CDT FRI JUL 13 2012 MNZ079-086-087-WIZ032-140130- BUFFALO-DODGE-OLMSTED-WABASHA- 629 PM CDT FRI JUL 13 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...DODGE... OLMSTED AND WABASHA COUNTIES... AT 624 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM CANNON FALLS MINNESOTA TO OWATONNA MINNESOTA...MOVING EAST AT 20 MPH. WIND GUSTS OF 40 TO 55 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE THUNDERSTORMS. THE STORMS WILL BE NEAR... WEST CONCORD...CLAREMONT AROUND 710 PM... DODGE CENTER AROUND 730 PM... MANTORVILLE...MAZEPPA...KASSON AROUND 740 PM... LAKE CITY AROUND 750 PM... ORONOCO...BYRON AROUND 800 PM... THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL CLAREMONT 44.04N 93.00W
07/13/2012 E0.25 INCH DODGE MN FIRE DEPT/RESCUE
&&
ADAMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 733 PM CDT FRI JUL 13 2012 MNZ079-086-087-140130- DODGE-OLMSTED-WABASHA- 733 PM CDT FRI JUL 13 2012 ...STRONG THUNDERSTORMS EXPECTED IN DODGE...OLMSTED AND WABASHA COUNTIES... AT 728 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM OAK CENTER TO DODGE CENTER...MOVING EAST AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. AT 730 PM...40 MPH WINDS WERE REPORTED AT DODGE CENTER WITH THESE STORMS. THE STRONG THUNDERSTORMS WILL BE NEAR... ROCHESTER AROUND 750 PM... PLAINVIEW...ELGIN AROUND 800 PM... HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL KASSON 44.03N 92.75W
07/13/2012 E0.25 INCH DODGE MN LAW ENFORCEMENT
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST 4 NW ROCHESTER 44.05N 92.53W
07/13/2012 M50 MPH OLMSTED MN BROADCAST MEDIA
&&
ADAMSThe Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
1 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
A wind gust of 60 miles per hour occurred in Hayfield.
In less than an hour, 1.3 inches of rain fell in Hayfield.
Lightning struck the Houston County Courthouse and knocked out phone services, destroyed a control module for one of the ventilation units and a copy machine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391022, 400558, 391023.